I am in day 30 since stopping Elavil. I have had about 30 hours of sleep in that time. I am exhausted, depressed and anxious.
Amitriptyline - How long will it take for me to recover natural sleep pattern after quitting Elavil?
Question posted by creneet on 23 Sep 2013
Last updated on 24 November 2019 by Babyyoda
I was taking amitriptyline for about 14 months for migraines and headaches, first 20 mg for a couple months, then 30mg for a couple months, then back to 20mg for a couple months before tapering off. To wean off, my neurologist had me go down to 10mg for 2 weeks and then just stop. It's been 5 weeks since I've been off of it and now I wish I had a more gradual tapering off process because it felt a little abrupt.
Within the first 2 days of stopping I felt bad anxiety and my nervous system felt really delicate and sensitive, I was even shaking a little for the first couple days but that thankfully passed. The insomnia was horrible for the first 2 weeks- I tried to compensate by drinking wine every night which didn't help much and isn't a healthy coping mechanism.
I have always been a heavy sleeper in the past with little trouble falling asleep prior to taking amitriptyline, so I know that the insomnia is definitely because of that.
After the 2 weeks of bad insomnia, I was able to start getting some nights of deep sleep but it was random, and I'm never tired at night and would end up sleeping all day on my days off. Those days I would get deep, rejuvenating sleep which felt amazing but Id also be asleep for almost 12 hours and find it very difficult to wake up and felt groggy. However, now 5 weeks into not being on it, the insomnia has gotten worse again and last night I got absolutely no sleep and was miserable at work all day. I came home and passed out immediately but only stayed asleep for 3 hours and couldn't go back to bed (so frustrating after being awake 24+hours).
I don't know much about how amitriptyline affects our sleep process but I just feel like my circadian rhythm is super messed up. I am thankful for the nights I sleep a lot but sometimes it's way too much sleep. I was on a relatively low dose too, so I feel for you guys who have been taking higher doses over longer periods and are having trouble sleeping. I'm considering asking for a drug to help me sleep but like many of you, I don't want to have to deal with another withdrawal phase. Seeing I'm not alone with the insomnia is really reassuring though. Hope you all have found some relief and are back to normal sleep.
I am 25 in a few months and have been on amitriptyline since I was 18 for insomnia. I had been taking 100mg every night. I tried to come off this drug in 2016 and the withdrawal effects I was experiencing were so severe I thought I had a brain injury. I was dizzy to the point where I couldn’t turn my head without double vision, I had severe migraines, I was vomiting, I couldn’t drive, or work and I had to lay down for 80% of the time because everything was spinning. When I spoke to my doctor about this we actually got into an argument because he told me none of these symptoms could be related to the amitriptyline but this didn’t match all the things I’ve read online from official medical sources. After a week of absolutely no improvement I had no other choice but to go back on the drug, just to see if my symptoms eased by doing so, and to prove my doctor wrong.
After 1 day I felt back to normal and could function properly again. I was so relieved but at the same time so exhausted to be back on the drug I so desperately wanted to come off. It really scared me, I couldn’t handle trying to come off it again until 2018. My doctor (a different one than before) started helping me work out how to wean off them slowly. After many months I am now taking just 5mg at night, however in the UK we can’t get 5mg tablets so I’ve been advised to take 10mg one night and then skip a day. I was fine taking 10mg every night but I’m not coping well with this new change skipping days. I’ve been having nausea, headaches, constant dizziness and double vision again. It’s not as bad as I experienced last time but I’m just terrified of this feeling lasting for a year or more like I’ve read possible. I’d love someone who’s been through this to reassure me it’s going to be OK :’(
I was on amitriptyline (25 mg at night) for four years. I stopped taking it a year ago and did it the right way, weaning slowly from 25 mg to 5 mg.
Still, even though weaning off from it, I started having extreme sleep disorder / insomnia right after stopping it (5 mg to 0 mg). I could "sleep" for 1 hour, then woke up suddenly and then "slept" again for another 1 hour. Some night no sleep at all. I use citation marks when I say sleep, because it felt like I hadn't slept, my sleep was very shallow and fragmentary.
Taking an antihistamine that makes you sleepy helped somewhat (I took an antihistamine called Atarax which is much the same as the product called Sleep Aid in the USA).
Over the months I noticed improvement in my sleep, but it was slow. It was, and still is, two or three steps forward and one step backwards every now and then. At this point I had started to get 4-5 hours of sleep most nights.
After 11 months I finally realised my sleep had become almost normal again! I didn't wake up in the middle of the night anymore most nights and I had started to have dreams again.
Now I sleep already 6-7 hours a night. Before this whole problem with amitriptyline I slept about 8 hours a night, so there still needs to be improvement, but I'm optimistic now – it will happen! I still occasionally have nights with disordered and too little sleep, but not often.
So I took amitriptyline for 4 years and it has taken me for about a year to get to this fairly good situation where I'm now. Be patient.
Hi all, I was on amitriptyline 10mg for 3months then I stopped taking it given that it makes me not sleeping for 3nights. I went over anxiety, panic, itching, headaches, insomnia etc. Now 4weeks, I am not still able to sleep, Maxi 3hrs a night with the help of benadryl each day, and sometimes I will take lorazepam 0.5mg prescribed by my doctor. I am so afraid is this going to last for ever? Will I recover my normal sleep pattern? Please help, I am curious to know about given that not sleeping gives me irritation during the day, I cannot function. Please help.
Hi Creneet, You don't know how glad I was to see your post, as I have been experiencing the exact same symptoms that you are having because of the Amitriptyline. I have been on 50mg of Amitriptyline for 8 years and started having severe leg pain, and it used to make me sleep then suddenly it stopped. My doctor took me off of this medication as I was only on it for a bladder disease and not depression. The withdrawal symptoms have been horrible and I did come off of it slowly, still my sleep is so messed up I have no clue, same as you, some nights no sleep at all, gone 3 nights in a row no sleep, ended up in the emergency room with 107 heart rate and vomiting. I was dehydrated so I had to have fluids. Anyway went back to the doctor and was put on Buspar. The Buspar side effects are just as bad. I don't want to be on more meds, I just want to be able to sleep. I think if I could just sleep normally then I wouldn't be having the anxiety and be exhausted.
I can't take the over the counter sleep aids because I have thyroid issues, which at this time are not giving me any problems, knock on wood. I am just so thankful I found someone that I can relate too with these problems. It is like no one understands. I wish I had never got on Amitriptyline and I never want to go through this again... Hope you feel better soon and please let me know if you figure anything out and I will for you too if I figure it out as well.
Hello crenet. It might be a bit longer yet. I recommend you contact your physician and see what might be done to ease the present symptoms. Perhaps a drug to replace the Elavil. Regards pledge
Hey Creneet. Im sorry to hear your having such a tough time. I wish my answer was gonna make you feel better but unfortunately its not. Amitriptyline usage should be weaned down slowly especially after prolonged use to avoid serious withdrawal symptoms. If you just suddenly quit without a weaning process then you can suffer from withdrawal then P.A.W.S (post acute withdrawal syndrome)for up to a year. You made it through the 1st 30 days which is the worst but you can expect a few months struggle to slowly recover a regular sleep pattern again. Just exactly how long depends on how long you took the elavil. If you used it daily for 1yr then relief is week or 2 away but if you used elavil for 10yrs well you've got months potentially before you can truly claim a normal sleep routine again. I suggested going to your local grocery stores cold/allergy section finding the store brand sleep aids then specifically look for the 1 that's 50mg diphenhydramine & buy them.
That nite about an hour before bed take 2-50mg sleep aids & then 30mins later take 1 more. As long as you are over 100pounds & dont have a chronic pulmonary disease &aren't taking other RX sleeping pills this dosing is safe per my Dr. When I was coming off dilaudid after a years use he told me to do this so I could sleep. Also the diphenhydramine is NON addictive so its ok to use them nightly til you can sleep on your own. Hope that helps you some.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.